Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 76, NWS La Crosse, WI

June 15, 2022La Crosse County, Monroe County, Vernon County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 15, 2022, 3:17 PM CDT for La Crosse County, Monroe County, Vernon County, Wisconsin. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2022, 3:17 PM CDT (20:17 UTC)
Expired
Jun 15, 2022, 4:00 PM CDT
In force
43 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties La Crosse County, WI, Monroe County, WI, Vernon County, WI

The radar

The La Crosse radar (KARX), 30 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 3:58 PM CDTTORNADO6 S Tomah, WITHIS TORNADO TRACKED APPROXIMATELY 21 MILES FROM SOUTH OF TOMAH NORTHEAST INTO THE NECEDAH NATIONAL WILDLIFE REFUGE WITH TREE DAMAGE AND INTERMITTENT STRUCTURE DAMAGE. ESTIMATED PEAK WINDS 115 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 2:28 PM CDTTornado WatchSPC10 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.3 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2022-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1556 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2022-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1556 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1252 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

932 
WUUS53 KARX 152017
SVRARX
WIC063-081-123-152100-
/O.NEW.KARX.SV.W.0076.220615T2017Z-220615T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
317 PM CDT Wed Jun 15 2022

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Southeastern La Crosse County in west central Wisconsin...
  Northwestern Vernon County in southwestern Wisconsin...
  Southern Monroe County in west central Wisconsin...

* Until 400 PM CDT.

* At 317 PM CDT, a severe thunderstorm was located near Coon Valley,
  or 12 miles north of Viroqua, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Cashton around 325 PM CDT.

Other locations impacted by this severe thunderstorm include Wildcat
Mountain State Park, County Roads G And H, Jersey Valley County Park,
Portland, Spring Ridge, Highway 14 61 And County N and Highway 33 And
County Y.

This includes Interstate 90 in Wisconsin between mile markers 29 and
41.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for southwestern
and west central Wisconsin.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4362 9104 4372 9111 4406 9058 4373 9038
TIME...MOT...LOC 2017Z 231DEG 43KT 4373 9094 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Baumgardt
1 follow-up statement
689 
WWUS53 KARX 152039
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
339 PM CDT Wed Jun 15 2022

WIC063-123-152048-
/O.CAN.KARX.SV.W.0076.000000T0000Z-220615T2100Z/
La Crosse WI-Vernon WI-
339 PM CDT Wed Jun 15 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LA CROSSE AND
NORTHWESTERN VERNON COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has 
moved out of the area and therefore the warning has been cancelled.

A Tornado Watch remains in effect until 1000 PM CDT for west central
Wisconsin.

LAT...LON 4373 9086 4384 9091 4406 9058 4373 9038
TIME...MOT...LOC 2038Z 231DEG 37KT 4387 9072 

$$

WIC081-152100-
/O.CON.KARX.SV.W.0076.000000T0000Z-220615T2100Z/
Monroe WI-
339 PM CDT Wed Jun 15 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHERN MONROE COUNTY...

At 338 PM CDT, a severe thunderstorm was located near Sparta, moving
northeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated. No reports of severe weather have been 
         received with this storm. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southern Monroe County, including the following locations... Oil
City, St Marys, Portland, Jackson Pass, Wilton, Tunnel City and
Highway 131 And County A.

This includes Interstate 90 in Wisconsin between mile markers 29 and
41.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for west central
Wisconsin.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4373 9086 4384 9091 4406 9058 4373 9038
TIME...MOT...LOC 2038Z 231DEG 37KT 4387 9072 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Baumgardt

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 12:33 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Jun 15, 12:33 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1233 PM CDT Wed Jun 15 2022

.DISCUSSION...(Today through Tuesday)
Issued at 213 AM CDT Wed Jun 15 2022

Key Messages:

 - Heavy rain, strong winds, and hail possible this morning for
   much of the area

 - Severe weather threat increases this afternoon with hazards of
   tornadoes, very large hail, and damaging winds.

 - Quiet latter half of the week, seasonable temperatures for the
   weekend, and potential warm up into next week.

THIS MORNING'S STORMS:

Have been monitoring stronger storms overnight advecting from Iowa.
While these have been associated with a weak cold surface boundary,
the accompanying surface low will advect northeast out of Nebraska
early this morning, resulting in a subsequent round of strong to
severe storms. The guiding upper level pulse and associated
vorticity maxima will guide these more widespread storms from
northeast Iowa into southeast Minnesota and central Wisconsin.
Instability is expected to remain elevated with a clingy cap
covering our forecast area; resulting in hazards of hail, heavy
rain, and strong winds. Precipitable water values will be near
2.0", +2.5 standardized anomalies according to NAEFS/ENS,
resulting in possible flash flooding. These storms are expected
to exit central Wisconsin into the late morning.

SEVERE WEATHER THIS AFTERNOON:

In the afternoon, a higher impact event is still slated on tap as
the upper level trough and associated mid level vorticity lobes
slide by; driving a surface boundary from northwest to southeast.
The SBCAPE pool builds to ~3500 J/kg (HREF;15.00Z) with steepening
low level lapse rates, afternoon warming, and 70F surface dewpoint
temperatures. Sufficient shear will be aided by a 50kt 700mb jet,
providing some clockwise rotation for the hodograph in the 2-4km
height range. From 0-3km, HREF continues to include 40-50kt of
bulk shear, supportive of supercells. While initial model
soundings suggest 0-1km isn't strongly backed, mostly speed shear
(~20kts) in high resolution model hodographs, if a mesoscale low
forms, the risk for large tornadoes would increase given the
resultant increase in hodograph curvature. Regardless, a thin axis
of prefrontal 0-1km storm relative helicity values will approach
200 m2s2 from northeast Iowa into central Wisconsin. Very large
hail (2+") will also be possible with the large, fat CAPE profiles
and steep lapse rates within the growth hail zone. The storm
prediction center has continued an enhanced outlook for much of
the forecast area given the aforementioned parameters, including
30% hatching for wind/hail, and 10% for tornadoes.

THURSDAY THROUGH WEDNESDAY:

Latter half of the week continues to look less active as an
amplified upper level ridge traverses the Midwest. Temperatures
remain seasonable through the weekend. While this ridge persists
into early next week, deterministic models hint at possible
precipitation chances with sneaky upper level pulses sliding along
northwest flow. GEFS/EPS contains little agreement among members for
the 15.00Z forecast hour. Temperatures increase back to above
seasonable for the new work week, with the ECMWF Shift of Tails
focused to our north and west in central Minnesota.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1233 PM CDT Wed Jun 15 2022

Main taf concerns are showers and thunderstorms to impact the taf
sites this afternoon. Then windy conditions Thursday. A cold front
will track across the area this afternoon. Showers/storms are
expected along the front and impact the taf sites this afternoon.
However...the showers/storms will impact RST taf early to middle
of the afternoon and move east of the taf site by 20-21z
timeframe. Expect the showers/storms to impact the LSE taf site
through 23z. Storms could be severe this afternoon. MVFR or IFR
conditions are expected in the heavier/stronger showers/storms.
Behind the cold front clearing skies and drier airmass is expected
to filter into the region. Low level wind shear will be possible
after 10z to around 14z at taf sites. Winds will mix down from
aloft after 14z and gusts up to 35 knots late in the taf period.

&&

.HYDROLOGY...
Issued at 256 PM CDT Tue Jun 14 2022

Overnight, many areas across the forecast area received 1-2" of
precipitation. The present moist, tropical air mass contains high
precipitable water values, nearing 2 inches, and high warm cloud
layers, averaging 12,000 ft. Therefore, rainfall rates of 1-2"/hr
will be possible for much of the area today. Subsequent rounds of
precipitation this morning and afternoon will present flash
flooding concerns with HREF guidance suggesting localized 3"+
possible. Areas that have been affected by higher amounts in the
previous couple of days will be more susceptible to flash
flooding.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...JAR
AVIATION...DTJ
HYDROLOGY...JAR
Hazardous weather outlook, Jun 15, 12:33 PM CDT, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1233 PM CDT Wed Jun 15 2022

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-162145-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1233 PM CDT Wed Jun 15 2022

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa...and southwest into central
Wisconsin.

.DAY ONE...This Afternoon and Tonight

Severe storms are likely this afternoon through early evening.
Hazards include very large hail, tornadoes, damaging winds, and
heavy rain. Strong tornadoes are possible, especially across
southwest and central Wisconsin. Localized flash flooding could
occur.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Local storm report, Jun 15, 12:28 PM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1228 PM CDT WED JUN 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1102 AM     TSTM WND DMG     1 S HARMONY             43.54N 92.01W
06/15/2022                   FILLMORE           MN   FIRE DEPT/RESCUE

            REPORTS OF TREES DOWN AND SOME STRUCTURAL
            DAMAGE JUST SOUTH OF HARMONY.

&&
Local storm report, Jun 15, 12:32 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1232 PM CDT WED JUN 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HAIL             1 S SPARTA              43.93N 90.81W
06/15/2022  M0.50 INCH       MONROE             WI   PUBLIC

&&

EAD
Local storm report, Jun 15, 12:34 PM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1234 PM CDT WED JUN 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1233 PM     HEAVY RAIN       RICEVILLE               43.36N 92.55W
06/15/2022  M1.80 INCH       MITCHELL           IA   PUBLIC

&&

EAD
Local storm report, Jun 15, 12:43 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1243 PM CDT WED JUN 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1241 PM     TSTM WND DMG     4 SSE LA CROSSE         43.77N 91.22W
06/15/2022                   LA CROSSE          WI   BROADCAST MEDIA

            NUMEROUS TREES AND BRANCHES DOWN, INCLUDING
            ONE LARGE TREE UPROOTED.

&&

EAD
Local storm report, Jun 15, 12:53 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1253 PM CDT WED JUN 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1252 PM     HEAVY RAIN       1 N TOMAH               44.00N 90.50W
06/15/2022  M0.40 INCH       MONROE             WI   AMATEUR RADIO

&&

EAD
Special weather statement, Jun 15, 2:15 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service La Crosse WI
215 PM CDT Wed Jun 15 2022

IAZ010-011-029-030-MNZ096-WIZ041-042-053-054-152100-
Winneshiek-Allamakee-Fayette-Clayton-Houston-La Crosse-Monroe-
Vernon-Crawford-
Including the cities of Decorah, Waukon, Oelwein, Elkader,
Caledonia, La Crosse, Sparta, Tomah, Viroqua,
and Prairie Du Chien
215 PM CDT Wed Jun 15 2022

...Severe Thunderstorms Risk Now Increasing...

Conditions suggest that over the next two hours, severe
thunderstorms will rapidly develop along a broad swath of counties
near the Mississippi river, mainly south of La Crosse initially.

The potential for tornadoes, large hail, and damaging wind will
increase as the afternoon wears on. Some strong tornadoes may also
occur.

These thunderstorms will continue to move east into other portions
of western and central Wisconsin through late afternoon.

Be prepared and have two weather sources. Go to the basement or an
interior room without windows if a tornado warning is issued for
your area.

Baumgardt

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 2:39 AM CDTSpecial Weather StatementARXJackson36 min
Jun 15, 2:43 AM CDTSevere Thunderstorm WarningARXClark, Jackson32 min
Jun 15, 11:48 AM CDTSpecial Weather StatementARXLa Crosse42 min
Jun 15, 12:20 PM CDTSpecial Weather StatementARXMonroe55 min
Jun 15, 3:44 PM CDTSevere Thunderstorm WarningARXCrawford, Grant28 min
Jun 15, 3:50 PM CDTSevere Thunderstorm WarningARXRichland, Vernon40 min
Jun 15, 3:54 PM CDTSevere Thunderstorm WarningARXAdams, Juneau, Monroe81 min
Jun 15, 3:59 PM CDTTornado WarningARXAdams, Juneau, Monroe61 min
Jun 15, 4:07 PM CDTTornado WarningARXVernon38 min
Jun 15, 4:21 PM CDTTornado WarningARXJackson10 min
Jun 15, 4:27 PM CDTTornado WarningARXJuneau33 min
Jun 15, 4:35 PM CDTTornado WarningARXRichland40 min
Jun 15, 4:40 PM CDTTornado WarningARXGrant, Richland26 min
Jun 15, 4:47 PM CDTTornado WarningARXAdams, Juneau43 min
Jun 15, 4:56 PM CDTSevere Thunderstorm WarningARXAdams34 min
Jun 15, 4:58 PM CDTSevere Thunderstorm WarningARXAdams, Juneau32 min
Jun 15, 5:04 PM CDTTornado WarningARXAdams41 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.